Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 256, NWS Norman, OK

May 22, 2000Lincoln County, Logan County, Oklahoma County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 22, 2000, 12:01 AM CDT for Lincoln County, Logan County, Oklahoma County, Oklahoma. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 22, 2000, 12:01 AM CDT (05:01 UTC)
Expired
May 22, 2000, 12:45 AM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Lincoln County, OK, Logan County, OK, Oklahoma County, OK

The radar

The Norman radar (KTLX), 24 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 12:15 AM CDTThunderstorm Wind 52 EMc Loud, OK
May 22, 12:15 AM CDTThunderstorm WindDale, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 5.0 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2000-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2000-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
698 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2413 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

305 
WUUS54 KOUN 220503
SVROKC
OKC027-081-083-109-125-220545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1201 AM CDT MON MAY 22 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLEVELAND COUNTY IN CENTRAL OKLAHOMA
  LINCOLN COUNTY IN CENTRAL OKLAHOMA
  SOUTHERN LOGAN COUNTY IN CENTRAL OKLAHOMA
  EASTERN OKLAHOMA COUNTY IN CENTRAL OKLAHOMA
  NORTHERN POTTAWATOMIE COUNTY IN CENTRAL OKLAHOMA

* UNTIL 1245 AM CDT

* AT 1201 AM CDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG
  A LINE EXTENDING FROM 3 MILES NORTH OF ARCADIA TO 2 MILES NORTHEAST
  OF NICOMA PARK TO 2 MILES SOUTHEAST OF TINKER AIR FORCE BASE...    
  MOVING EAST AT 20 MPH. 70 MPH WIND GUSTS WERE REPORTED WITH THIS   
  LINE OF STORMS IN NORTHEAST OKLAHOMA COUNTY AT 1155 PM.

* LOCATIONS IN THE WARNING INCLUDE ARCADIA...CHOCTAW...EDMOND...
  HARRAH...JONES...LUTHER...MCLOUD...MIDWEST CITY...NICOMA PARK...
  SPENCER...TINKER AIR FORCE BASE AND WELLSTON

  WIND GUSTS OF 60 TO 70 MPH ARE LIKELY WITH THIS LINE OF STORMS.

LAT...LON 3573 9747 3552 9739 3533 9751 3531 9701
          3550 9700 3573 9705

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 9:25 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 21, 9:25 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
925 PM CDT SUN MAY 21 2000

LOTS OF STRONG STORMS HAVE KEPT US QUITE BUSY THIS EVENING... SO
HAVE NOT HAD MUCH TIME TO LOOK AT ANY MODEL DATA OR UPPER
AIR/SURFACE ANALYSES.  HAVE OBVIOUSLY UPDATED THE ZONES ALREADY TO
REMOVE THE CLEAR SKIES FROM OUR WESTERN ZONES... AND HAVE JUST
ISSUED A COMPLETE UPDATE TO ADD POPS AND VARIOUS CLOUD COVER
ALTERATIONS... AS WELL AS WIND DIRECTION UPDATES... TO MOST ZONE
GROUPS.

DESPITE THE RECENT UPDATE... TEMPORAL WORDING IS STILL RAMPANT IN
THE FORECASTS AND WILL HAVE TO BE DEALT WITH BY MIDNIGHT.

OTHERWISE... NO UPDATES ARE ANTICIPATED... BUT IF ANY MORE SURPRISES
POP 1UP... WE WILL DEAL WITH THEM.

FCSTID = 23 = CMS

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 21, 8:55 PM CDT, 3 hours 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
855 PM CDT SUN MAY 21 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0852 PM    4 NW MACKIE               OK   1.00 INCH HAIL
05/21/00   ROGER MILLS

J
Local storm report, May 21, 9:06 PM CDT, 2 hours 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
906 PM CDT SUN MAY 21 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0858 PM    4 NW MACKIE               OK   1.25 INCH HAIL
05/21/00   ROGER MILLS

J
Local storm report, May 21, 9:30 PM CDT, 2 hours 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
930 PM CDT SUN MAY 21 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 PM    4 N CHEYENNE              OK   1.00 INCH HAIL
05/21/00   ROGER MILLS

J
Local storm report, May 21, 9:49 PM CDT, 2 hours 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
949 PM CDT SUN MAY 21 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0931 PM    4 N CHEYENNE              OK   1.75 INCH HAIL
05/21/00   ROGER MILLS

J

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:45 PM CDTSevere Thunderstorm WarningOUNRoger Mills45 min
May 21, 9:29 PM CDTSevere Thunderstorm WarningOUNRoger Mills31 min
May 21, 9:59 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills46 min
May 21, 9:59 PM CDTSevere Thunderstorm WarningOUNWashita46 min
May 21, 10:53 PM CDTSevere Thunderstorm WarningOUNGarfield37 min
May 21, 11:18 PM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma42 min
May 22, 12:01 AM CDTSevere Thunderstorm WarningOUNCleveland, Pottawatomie44 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.